Oklahoma, 2004

Hail and Damaging Winds in Oklahoma, August 12, 2004

August 12, 2004 · NWS OUN · 18 events in 7 counties and zones

10 hail, 8 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$82,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 12, 9:40 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 12, 9:40 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1040 AM CDT THU AUG 12 2004

UPPER DISTURBANCE MOVING AROUND EASTERN US TROUGH HAS CONT TO AID IN
THE DEVELOPMENT OF A FEW AREAS OF SHOWERS AND TSTMS THIS MORNING...
MAINLY TO OUR NORTH. ONE OF THESE AREAS WILL LIKELY MAKE IT INTO
PORTIONS OF NRN OK OVER THE NEXT COUPLE OF HOURS. WILL INCREASE POPS
IN NC OK FOR A COUPLE OF HOURS TO DEAL WITH THIS. OTHERWISE
DISTURBANCE ALONG WITH ADDITIONAL DAYTIME HEATING MAY AID IN THE
DEVELOPMENT A FEW MORE AFTN SHOWERS AND TSTMS ACROSS MAINLY NRN
SECTIONS INTO ERN OK THIS AFTN. ACROSS THE WEST SOME LOWER LEVEL WAA
HAS TRIED TO INITIATE SOME CONVECTION ACROSS W TX. MODELS SHOW WAA
WEAKENING THIS AFTN BUT WILL GO AHEAD AND KEEP SOME LOW POPS FOR
POSSIBILITY OF A FEW AFTN TSTMS THERE AS WELL. NO OTHER CHANGES AT
THIS POINT. WILL CONT TO ENJOY THIS PLEASANT AUGUST WX. UPDATES OUT
SHORTLY.

30

----------------------------------------------------------

344 AM CDT THU AUG 12 2004

.DISCUSSION...
RATHER STRONG S/W TROF DIVING SEWD THRU THE MISSOURI VALLEY REGION
EARLY THIS MORNING ON BACK SIDE OF SEASONABLY DEEP ERN CONUS UPPER
TROF.  STRONG-BY-LATE-SUMMER-STANDARDS BAROCLINIC ZONE IN 925-700 MB
LAYER LIES FROM ERN CO SSEWD INTO ERN TEXAS PANHANDLE AND WRN
OK..AND MID LEVEL FRONTOGENESIS IN THIS LAYER APPEARS TO BE
RESPONSIBLE FOR MID LEVEL CLOUD BANDS OBSERVED ON SAT IMAGES THIS
MORNING OVER WRN KS SWD THRU WRN OK. A FEW SHOWERS HAVE EVEN BEEN
ASSOCIATED WITH THE CLOUD BAND OVER SW KS.  THESE FEATURES WERE
NOTED YDAY MORNING..BUT DISCOUNTED.  IT APPEARS THIS WAS IN ERROR.
AS MID LEVEL WAVE CONTS SEWD TODAY..ZONE OF LOW LEVEL
WAA/FRONTOGENESIS WILL TRANSLATE SEWD AHEAD OF VORT LOBE.  WITH
STRONG BAROCLINIC ZONE IN PLACE..THIS SHUD RESULT IN ISOLATED
SHOWERS/TSTORMS LATER TODAY AHEAD OF REINFORCING COLD FRONT TO BLEED
SWD THIS EVENING ACROSS MUCH OF CWA.

SIMILAR PROCESSES EXPECTED TO LEAD TO MORE SHOWERS/STORMS THRU THE
WEEKEND AS NW FLOW ALOFT PERSISTS KEEPING BAROCLINIC ZONE LOCKED IN
PLACE FROM HI PLAINS REGION SSEWD INTO SRN PLAINS.  AREAL COVERAGE
MAY BE HIGHER BY SAT/SUN ACROSS WRN ZONES AS MOISTURE INCREASES IN
RESPONSE TO LOW LEVEL RIDGING MOVING FARTHER EAST..ALLOWING BETTER
SRLY RETURN FLOW WITH LLJ 06-18Z DAILY.
 MILLER

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  84  59  82  60 /  20  10  10  10
HOBART OK         85  60  83  61 /  20  20  20  20
WICHITA FALLS TX  87  63  86  63 /  10  20  20  10
GAGE OK           82  56  81  59 /  20  20  20  20
PONCA CITY OK     81  56  80  58 /  20  10  10  10
DURANT OK         85  62  83  62 /  10  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&
Hazardous weather outlook, Aug 12, 10:55 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU AUG 12 2004

OKZ004>048-050>052-TXZ083>090-131200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF NORTH CENTRAL
INTO CENTRAL OKLAHOMA THIS AFTERNOON AS WELL AS FAR SOUTHWESTERN
OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS. THUNDERSTORMS CHANCES
WILL CONTINUE TONIGHT ACROSS WESTERN AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS. THE CHANCES FOR SEVERE WEATHER ARE VERY
LOW...PRIMARILY DUE TO LIMITED INSTABILITY.

DISCUSSION...
ALTHOUGH DRIER AND MORE STABLE AIR WILL CONTINUE TO FILTER INTO THE
REGION AT LOWER LEVELS...A STRONG ATMOSPHERIC DISTURBANCE WILL MOVE
SOUTH THROUGH THE CENTRAL PLAINS INTO THE LOWER MISSISSIPPI RIVER
VALLEY...INFLUENCING OKLAHOMA AND WESTERN NORTH TEXAS. AS THIS
DISTURBANCE PASSES TO OUR NORTHEAST AND EAST THIS AFTERNOON AND THIS
EVENING...ISOLATED OR SCATTERED THUNDERSTORMS WILL BE POSSIBLE.
ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED TO OCCUR ACROSS THE
HIGH PLAINS OF COLORADO AND EASTERN NEW MEXICO THIS AFTERNOON. THIS
ACTIVITY IS EXPECTED TO MOVE SOUTHEAST TONIGHT AND MAY AFFECT
PORTIONS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY AUG 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
CHANCES FOR THUNDERSTORM ACTIVITY WILL CONTINUE OVER PORTIONS OF THE
AREA EACH DAY...BUT THE CHANCES FOR ORGANIZED SEVERE WEATHER WILL BE
LOW. THE BEST CHANCES FOR THUNDERSTORMS CURRENTLY APPEARS TO BE LATE
SATURDAY THROUGH SUNDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

In the hours before

Special weather statement, Aug 12, 11:50 AM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1250 PM CDT THU AUG 12 2004

OKZ012-013-121800-
GARFIELD OK-NOBLE OK-
1250 PM CDT THU AUG 12 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND NOBLE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF GARBER AT 1250
PM CDT...MOVING SOUTHEAST AT 35 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN GARFIELD AND NOBLE COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 12, 12:14 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
114 PM CDT THU AUG 12 2004

OKZ012-019-121830-
GARFIELD OK-LOGAN OK-
114 PM CDT THU AUG 12 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND LOGAN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF MARSHALL AT
114 PM CDT...MOVING SOUTHEAST AT 35 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN GARFIELD AND LOGAN COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 12, 1:56 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT THU AUG 12 2004

OKZ005-122015-
WOODS OK-
256 PM CDT THU AUG 12 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF ALVA AT 256 PM
CDT...MOVING SOUTHEAST AT 30 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN WOODS COUNTY...INCLUDING THE CITY OF ALVA...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

The radar

The Vance AFB radar (KVNX), 68 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

10 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Woods

When
August 12, 2:10 PM CST
Where
Woods County, 2 mi E of Cora
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.800, -98.883

Thunderstorm Wind, Woods

When
August 12, 2:35 PM CST
Where
Woods County, 6 mi E of Waynoka
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
36.583, -98.783

Minor tree damage was reported.

Hail, Alfalfa

When
August 12, 3:00 PM CST
Where
Alfalfa County, Jet
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.667, -98.183

Hail, Major

When
August 12, 3:05 PM CST
Where
Major County, Cleo Spgs
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.400, -98.433

Hail, Major

When
August 12, 3:27 PM CST
Where
Major County, 3 mi S of Cedar Spgs
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.167, -98.583

Hail, Blaine

When
August 12, 3:30 PM CST
Where
Blaine County, Canton Lake
Measured
1.25 in hail
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
36.117, -98.617

Hail shattered windows in two vehicles.

Thunderstorm Wind, Blaine

When
August 12, 3:30 PM CST
Where
Blaine County, Canton Lake
Measured
67 kt (77 mph) measured gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
36.117, -98.617

Trees approximately 8 inches in diameter were blown down. Tree limbs between 8 and 10 inches in diameter were also downed.

Hail, Blaine

When
August 12, 3:34 PM CST
Where
Blaine County, 2 mi N of Canton
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.100, -98.583

Hail, Blaine

When
August 12, 3:35 PM CST
Where
Blaine County, Canton
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.067, -98.583

Hail, Blaine

When
August 12, 3:40 PM CST
Where
Blaine County, 2 mi S of Canton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.033, -98.583

Hail, Blaine

When
August 12, 4:23 PM CST
Where
Blaine County, 8 mi W of Geary
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.883, -98.467

Thunderstorm Wind, Kiowa

When
August 12, 5:30 PM CST
Where
Kiowa County, 10 mi S of Mountain View
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
34.950, -98.750

A barn was destroyed. A house and vehicles were also damaged.

Thunderstorm Wind, Comanche

When
August 12, 5:40 PM CST
Where
Comanche County, 2 mi WNW of Meers
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
34.800, -98.600

Thunderstorm Wind, Comanche

When
August 12, 5:45 PM CST
Where
Comanche County, Meers
Measured
69 kt (79 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.783, -98.567

Thunderstorm Wind, Comanche

When
August 12, 5:45 PM CST
Where
Comanche County, 3 mi W of Medicine Park
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.733, -98.550

Wind was measured by the Oklahoma mesonet.

Thunderstorm Wind, Comanche

When
August 12, 5:50 PM CST
Where
Comanche County, 3 mi W of Medicine Park
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.733, -98.550

Wind was measured by the Oklahoma mesonet.

Hail, Greer

When
August 12, 7:40 PM CST
Where
Greer County, Mangum
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.883, -99.500

Thunderstorm Wind, Greer

When
August 12, 7:40 PM CST
Where
Greer County, Mangum
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
34.883, -99.500

Winds destroyed a trailer on the southwest side of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417942, 5417943, 5417944, 5417945, 5417946, 5417947, 5417948, 5417949, 5417950, 5417951, 5417952, 5417953, 5417954, 5417955, 5417956, 5417957, 5417958, 5417959.